I have been reading a lot about people having massive sheds while taking Avodart, is there any scientific explanation (or guess) you have for this or do you think it is people being paranoid or experiencing natural hair loss.
I am a 23 year old male who is considering switching to avodart from propecia which seems to be losing its effectiveness but am nervous about the shed. Still not bald but am worried about maintaining what i have. Any response would be greatly appreciated
Hair shedding is not one of the known side effects of Avodart (dutasteride). We know that Avodart can help to prevent hair loss, however this medication is not FDA approved for hair loss prevention. We know that most of the side effects of Avodart are significantly higher than Propecia (finasteride). The other problem with Avodart is that since there has been not much research on its use for hair loss, we don’t know its proper dose for this purpose. We can not recommend using Avodart for hair loss until evidences from sophisticated research prove its safety and effectiveness.
I suspect that any shedding one observes with Avodart (similar to those people on Propecia who report shedding) will be caused by some acceleration of hair cycling and should not last more than a few months. At age 23, I would stick with Propecia and see if this medication works. No sense going to Avodart without a good trial of Propecia for a year or so.